For Dunedin woman Nikki Cockburn, being one in a million is not a compliment.

She is one of the very few New Zealanders with Cushing's syndrome, a very rare disease caused by excess production of cortisol.

Long afflicted by skin disease psoriasis, she had been prescribed the steroidal cream Dermol.

Over the years that she rubbed the cream on her skin she unknowingly boosted the cortisone levels in her body to the point where the symptoms of Cushing's syndrome began to manifest.

Advertisement

"I was very unwell for a lot of last year. I was getting headaches a lot, my hair was falling out a lot ... I had constant diarrhoea and because I have friends in their 30s who had bowel cancer I thought it might be that, but it went away again.

"I had insomnia, overheating, constant sweating, impaired cognitive function, and I was getting big, thick purple stretch marks over about 70 per cent of my body."

Eventually a friend, who fortunately had heard of Cushing's syndrome, raised that as a possibility.

"I went and looked it up and went 'I've got that, I've got that, I've got that' - it was like ticking everything off of a list."

An official diagnosis soon followed, but during that consultation came the shocking discovery that all Cockburn's agony could have been avoided.

She was told that in 2014 her doctor had received a letter from a dermatologist warning Cockburn should stop using Dermol immediately.

"I got offered the chance to meet him [her doctor] just after I was diagnosed but I knew I was so angry and upset that there wouldn't be a positive outcome, and I'm a forgiving person," Cockburn said.

"I ended up meeting him last month, took a support person and read out a letter setting out everything I have been experiencing ... He apologised profusely and cried quite a lot in his talk with me. I could tell he was really remorseful.

Advertisement

"He was also honest. He told me that the alert wasn't put on my file in 2014 - it was in fact put on there in 2012, which upset me even more.

"He had seen the sentence there, but somehow had missed it," she said.

The clinic and doctor, which Cockburn did not wish to name, have since reviewed their processes and procedures for dealing with patient alerts and held refresher sessions on psoriasis treatment.

Cockburn now uses Dermol sparingly and is trying to replace it with a non-steroidal cream for her psoriasis.

Cushing's syndrome, which affects between one and three people in every million, is an invisible illness. With make-up, a long dress and stockings on there are no obvious signs of anything being wrong with the outgoing 36-year-old.

"A lot of what is going on with me is going on inside, or are things you couldn't see unless I was wearing shorts and a T-shirt," Cockburn said.

"I'm normally in bed or lying on the couch, because one of the big side effects for me has been lower back pain and I now have gynaecological problems as well.

"Over the past few months my back pain has been horrific - I am in pain sitting here now - but I guess if you talk to anyone who is in daily pain they kind of get used to it.

"I've forgotten what it is like to feel well."

Cockburn decided not to pursue a health and disability commissioner complaint, but the Accident Compensation Corporation is investigating her situation.

With treatment, Cushing's syndrome can be managed, but Cockburn's prognosis is uncertain, which has led to anxiety and panic attacks.

"I have been very open on Facebook - I blog about my journey, what is happening to me," Cockburn said.

"What has happened to me has happened - you can't change it, you can't take it back - but I sure as hell can stop it happening to other people by raising awareness."